Alert archive / Indiana / Special Weather Statements in 2012
Special Weather Statement, NWS Louisville, KY
NWS Louisville, KY issued this special weather statement at Jul 31, 2012, 7:13 PM EDT for Dubois County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2012, 7:13 PM EDT (23:13 UTC)
- Expired
- Jul 31, 2012, 7:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Louisville, KY
County Dubois County, IN
The radar
The Evansville,IN radar (KVWX), 72 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2241 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
549
WWUS83 KLMK 312313
SPSLMK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
713 PM EDT TUE JUL 31 2012
INC037-312345-
DUBOIS IN-
713 PM EDT TUE JUL 31 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 40
MPH WINDS...
AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF WINSLOW...AND MOVING
SOUTHEAST AT 30 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.
* THIS STORM WILL ALSO IMPACT...
JASPER...
PORTERSVILLE...
IRELAND AND HAYSVILLE...
DUFF...
MALTERSVILLE AND HUNTINGBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3851 8708 3851 8706 3852 8704 3851 8698
3851 8696 3849 8695 3851 8694 3850 8688
3852 8684 3850 8668 3847 8669 3823 8696
3837 8708
TIME...MOT...LOC 2313Z 311DEG 28KT 3848 8708
$$
SCHOETTMERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jul 31, 7:04 PM EDT, 9 minutes earlier.
Area forecast discussion, Jul 31, 7:04 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 704 PM EDT TUE JUL 31 2012 ...Updated Aviation Discussion... .Mesoscale Discussion... Issued at 639 PM EDT Tue Jul 31 2012 Batch of strong to severe convection continues to move steadily southward across southern Indiana this evening. Strongest convection is remaining just to our northwest with a fairly nasty cell moving southwestward into Pike County Indiana. Mesoscale analysis reveals modest instability across north-central Kentucky this evening. Mixed-layer CAPE of 1500-1800 J/Kg is quite common, but axis of highest stability is actually to our west...along our border with WFO PAH. Convection seems to be occurring in the left exit region of a mid-level speed max which is just to our west. AMDAR soundings out of KSDF recently show steep low-level lapse rates with relatively little CINH. There is a small isothermal layer around 750 hPa, but that should not have an impact on things. Bulk shears of around 30kts should continue to push the main area of convection to the south this evening. As this complex heads south, we'll see a gradual decrease in instability with the loss of daytime heating. Stability has already increased a bit across north-central Kentucky due to the large anvil debris which extend from southern Indiana into the I-65 corridor of central Kentucky. Current thinking is that the main threat of storms would generally be along and west of the I-65 corridor. Damaging winds are the main threat with large hail being a threat as well...perhaps in the strongest storms. && .Short Term (Tonight through Wednesday night)... Issued at 320 PM EDT Tue Jul 31 2012 SPC had upgraded southern Indiana and north-central Kentucky to a slight risk for this afternoon and into this evening for severe thunderstorms capable of damaging winds and possibly hail. Damaging winds certainly appear to be the primary threat given the model soundings showing an inverted V along with SPC's mesoscale analysis page indicating plenty of DCAPE to work with. Therefore, the primary focus of this forecast package was working on how these potentially severe thunderstorms could impact the forecast area spatially and temporally. The NAM seems to be grabbing a decent hold on the situation, although not terribly confident on the path it takes the overall system that develops. Am leaning toward a path that would migrate the main event more toward the south and west (essentially impacting locations near the Ohio River) given the current boundaries in place that storms could/would feed off of. There is plenty of instability to work with (SBCAPE and MLCAPE is already above 1000 J/kg and is expected to continue to rise), effective bulk shear has been analyzed at around 30 to 40 kts, and there is an approaching weak frontal boundary to work with synoptically. The only question has been the moisture but with dewpoints anticipated to rebound into the upper 60s later this evening, this shouldn't be an issue. Much of the convection that develops should wain after sunset with the loss of daytime heating. The front will continue to dip south across the commonwealth and will bring dry conditions with northeasterly flow to the region tomorrow. Temperatures tonight and tomorrow night will be in the upper 60s to around 70 degrees and highs on Wednesday will range from the low 90s in the Bluegrass to the mid 90s along and west of I-65. .Long Term (Thursday through Monday Night)... Issued at 305 PM EDT Tue Jul 31 2012 The persistent upper-level high pressure over the Plains states this summer will be suppressed a bit to the southern Plains during the extended forecast period, allowing more west to northwest momentum aloft to traverse the central/northern Plains eastward to the Ohio Valley. Within this flow pattern aloft, a series of shortwaves will progress east and southeast into our area. Timing of such systems in the summer and at this time range is always a bit tenuous. This is especially true if associated convective development leads to mesoscale convective vortex (MCV) formation which in itself would have a significant impact on subsequent storm formation and movement. At the beginning of the extended period, surface high pressure will be in control leading to a dry day on Thursday. In this case, models show reasonable agreement in bringing a shortwave southeast into the lower Ohio Valley Friday which actually has some MCV look to it. As this system interacts with a surface frontal zone trying to retreat northward into our forecast area, scattered showers and thunder- storms are expected during the day Friday, with the best chance over south-central Kentucky where greater instability should reside. On Saturday, we should be between discernible weather systems, i.e., there appears to be no organized forcing for convection. However, with a warm and humid air mass, isolated to scattered diurnal thunderstorms could pop up during the afternoon and early evening. The next system for Sunday shows good agreement among the model spread of solutions. A significant shortwave and jet streak aloft are progged to push across the northern Plains and western Great Lakes Saturday night and Sunday. This system will drag a cold front through the Ohio Valley, with the potential for organized forcing within a warm, unstable air mass. As a result, scattered to numerous showers and thunderstorms (potentially in a linear mesoscale convective system) are a good bet for Sunday along and ahead of the front. Amble moisture should lead to areas of heavy rainfall. The exact convective behavior on a smaller scale will dictate temporal and spatial evolution of storms and potential heavy rainfall at that time. The front should move into Kentucky Sunday night and through the state on Monday. Will leave a chance of residual precipitation along the boundary on Monday over south-central Kentucky. By late Monday and Tuesday, dry and less humid weather will return but high temperatures should still hover within a few degrees of 90 on Tuesday. Longer range models suggest the upper ridge may expand and build back toward and into the Ohio Valley by mid and late next week. As for high temperatures, Thursday appears to be the hottest day with afternoon highs ranging from the lower 90s east to upper 90s far west part of forecast area. Clouds and potential rainfall Friday will knock down temperatures a bit, and Sunday as well, with Saturday being back in the lower to mid 90s in-between. && .Aviation (01/00Z TAF Issuance)... Issued at 704 PM EDT Tue Jul 31 2012 Surface cold front was located across south-central Indiana this evening...just south of a line from Terre Haute to Indianapolis to Dayton Ohio. Main convective cluster over southwest Indiana continues to move south and southwest along an old outflow boundary from previous convection. In the last 30 minutes or so, additional convection has developed along the actual cold front. This front is expected to drop south tonight and slide through the LMK forecast area. For KBWG...VFR conditions are expected to prevail for much of the forecast period. There is a chance that thunderstorms could affect the terminal this evening if the line holds together. The best time for convection at KBWG would be between 01/02-05Z. After that VFR conditions are expected with winds shifting to the north-northwest. For KSDF...VFR conditions are expected for much of the TAF period. Main concern at KSDF will be convection. Surface cold front will be approaching from the north this evening. Scattered convection will be possible in and around the terminal this evening, but feel that much of that will quiet down by 01/03Z. After 01/03Z, surface winds look to shift to the north and northwest with VFR conditions expected. For KLEX...VFR conditions are expected for much of the forecast period. As with KSDF, the main aviation concern will be evening convection. Storms up over east-central Indiana may hold together and affect KLEX later this evening. For now, plan on holding on to a VCTS group through 01/04Z with VFR conditions following for the rest of the overnight period. Southwest surface winds will shift to the northwest later tonight as the cold front pushes through. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Mesoscale........MJ Short Term.......LG Long Term........TWF Aviation.........MJ
Hazardous weather outlook, Jul 31, 4:05 PM EDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 405 PM EDT TUE JUL 31 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-012000- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 405 PM EDT TUE JUL 31 2012 /305 PM CDT TUE JUL 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS EVENING INTO TONIGHT. A SLIGHT RISK HAS BEEN OUTLINED BY SPC FOR SEVERE THUNDERSTORMS IN SOUTHERN INDIANA AND NORTH-CENTRAL KENTUCKY AS A FRONTAL BOUNDARY TRAVERSES ACROSS THE OHIO VALLEY. WHILE THIS AREA IS THE FOCUS FOR POTENTIALLY SEVERE WEATHER TO OCCUR...OTHER ISOLATED STRONG TO SEVERE THUNDERSTORMS SURROUNDING THIS AREA CANNOT BE ENTIRELY RULED OUT. THE PRIMARY HAZARDS FOR ANY STRONG TO SEVERE THUNDERSTORMS THAT DEVELOP WILL BE DAMAGING WINDS AND HAIL. ANY OF THIS EVENING'S THUNDERSTORMS WILL CONTAIN DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ON FRIDAY...A WEATHER DISTURBANCE APPROACHING FROM THE WEST WILL CAUSE SCATTERED THUNDERSTORMS ACROSS MUCH OF CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA...WITH THE HIGHEST CHANCE EXPECTED OVER SOUTH-CENTRAL KENTUCKY. ON SATURDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE IN THE HEAT OF THE DAY. THEN ON SUNDAY...A STRONGER WEATHER SYSTEM WILL CAUSE A COLD FRONT TO MOVE INTO OUR AREA. THIS SYSTEM WILL CAUSE NUMEROUS THUNDERSTORMS ACROSS THE REGION. THE STORMS COULD LINGER SUNDAY NIGHT...AND EVEN MONDAY MORNING OVER SOUTH-CENTRAL KENTUCKY. STORMS ON FRIDAY AND SATURDAY WILL PRODUCE BRIEF HEAVY RAIN GUSTY WINDS AT TIMES...AND CLOUD-TO-GROUND LIGHTNING. THE STORMS ON SUNDAY HAVE THE POTENTIAL TO BE MORE ORGANIZED AND STRONG WITH STRONG WIND GUSTS AND VERY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE). LG/TWF
In the hours before
Special weather statement, Jul 31, 6:26 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
626 PM EDT TUE JUL 31 2012
INC117-312255-
ORANGE IN-
626 PM EDT TUE JUL 31 2012
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
HALF INCH HAIL...AND 50 MPH WINDS MOVING SOUTH THROUGH ORANGE COUNTY
INDIANA...
AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF
SHOALS TO 7 MILES NORTHEAST OF PAOLI...AND MOVING SOUTH AT 25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...HALF INCH HAIL...AND STRONG GUSTY WINDS OF
AROUND 45 TO 50 MPH...ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
PAOLI...
FRENCH LICK AND WEST BADEN SPRINGS...
REGO...
FRENCH LICK MUNICIPAL AIRPORT AND NORTON...
VALEENE AND GREENBRIER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3868 8631 3839 8631 3840 8668 3869 8668
3869 8646
TIME...MOT...LOC 2226Z 349DEG 22KT 3861 8662 3857 8635
MJSpecial weather statement, Jul 31, 7:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
713 PM EDT TUE JUL 31 2012
INC037-312345-
DUBOIS IN-
713 PM EDT TUE JUL 31 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 40
MPH WINDS...
AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF WINSLOW...AND MOVING
SOUTHEAST AT 30 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.
* THIS STORM WILL ALSO IMPACT...
JASPER...
PORTERSVILLE...
IRELAND AND HAYSVILLE...
DUFF...
MALTERSVILLE AND HUNTINGBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3851 8708 3851 8706 3852 8704 3851 8698
3851 8696 3849 8695 3851 8694 3850 8688
3852 8684 3850 8668 3847 8669 3823 8696
3837 8708
TIME...MOT...LOC 2313Z 311DEG 28KT 3848 8708
SCHOETTMERThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:46 AM EDT | Areal Flood Advisory | LMK | Cumberland, Metcalfe, Monroe | 84 min |
| Jul 31, 6:26 PM EDT | Special Weather Statement | LMK | Orange | 29 min |
Nearby
Special Weather Statements in Indiana, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.